Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 18, 2021, 7:41 PM EDT for Carroll County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 7:41 PM EDT (23:41 UTC)
- Expired
- Mar 18, 2021, 8:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WWUS81 KRNK 182341
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT Thu Mar 18 2021
NCZ003-004-VAZ016-017-032-190030-
Stokes-Surry-Patrick-Floyd-Carroll-
741 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHWESTERN FLOYD...
SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...
At 741 PM EDT, a strong thunderstorm was located over Lambsburg, or
near Cana, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Mount Airy...
Flat Rock...
Fancy Gap...
Ararat...
Cana...
Bottom...
and Laurel Fork.
LAT...LON 3648 8081 3656 8084 3663 8089 3683 8045
3652 8032
TIME...MOT...LOC 2341Z 248DEG 29KT 3657 8076
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:31 PM EDT, 10 minutes earlier.
Area forecast discussion, Mar 18, 7:31 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 731 PM EDT Thu Mar 18 2021 .SYNOPSIS... A cold front crosses the area tonight and will bring an end to any stronger storms. Low pressure moves through overnight accompanied by scattered showers through Friday morning. Skies begin to clear Friday afternoon through the weekend with high pressure returning to the region. && .NEAR TERM /THROUGH FRIDAY/... As of 720 PM EDT Thursday... Severe threat diminishing but still some hail products possible in the mountains this evening. Main tornadic threat has moved east of the forecast area, but still have better dynamics aloft to the west and enough instability for hail to form in the deeper convection. This should start to wane with loss of heating but with good upper dynamics showers and a few storms still likely into the overnight. Will have to watch for localized flooding, but overall storm coverage and speed of movement is keeping this minimized. Previous discussion from early this afternoon... An area of stratiform rain with some convective elements were moving southwest to northeast across WV and portions of VA and NC. A triple point was moving in from the west and was partly responsible for the area of stratiform rain as well as the convective segments moving out of WV. Several other boundaries were in the area. There were a few lightning strikes over WV. Chances for surface-based thunderstorms are still possible across southern VA, Southside VA, and northern NC where some clouds were clearing. This may be enough with the approaching front and associated lift to support a few thunderstorms...a couple which could be strong...this afternoon and early evening. Otherwise nimbostratus and fog was holding fast in a wedge set-up across much of the central and eastern region, and should prevent any severe weather /or thunder/ from occurring. Primary threats will be damaging winds with a strong LLJ nearby as well as hail. The H5 low passes by to our south overnight. We will have some marginal elevated instability which may produce a few claps of thunder, mainly across northern NC. Otherwise, periods of widespread showers will continue in cyclonic flow aloft. Expecting a break in most of the precipitation tonight into the wee morning hours Friday, which should fill in after 2 AM or so with additional light to moderate rainfall as the trough axis passes overhead. QPF amounts will be around three-quarters of an inch to an inch for most areas, with southern WV seeing between an inch and an inch and a quarter. Temperatures tonight will drop into the upper 30s to mid 40s. Clouds will hang around tomorrow with some lingering showers, mainly across northern NC and east central VA. We may see enough cooling behind the frontal passage Friday morning for some light snow over the highest elevations in southeastern WV as well as central VA before all precip shuts off. Temperatures Friday will range from the lower 40s to lower 50s, with clouds clearing late in the day. Winds in the northern piedmont of VA will be gusty Friday in NE flow as the surface low continues through the Carolinas. Could see gusts to 25 mph. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Thursday... Quiet with temperatures generally near seasonal normals through the weekend. A large ridge of high pressure will become established over the eastern US while high pressure wedges down east of the mountains at the surface. Since the wedge is rather dry expect the result will be dry weather with a good amount of sun. Temperatures look to be at or just slightly below normal for the middle of March through Sunday, though a breeze may make it feel a bit chilly. There is some weakness noted in the upper ridge and that will allow for a development of a coastal low along the lingering frontal boundary to our south, but indications are that this system will remain far enough to our southeast to keep rain chances out of the forecast. Expect highs will generally be in the 50s, with lows rising from the 20s on Friday night to the 30s by Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Dry with a warming trend into the first part of next week, followed by a chance for showers. Ensemble guidance in good agreement with keeping high pressure wedged over the region at the surface as digs in over the western US but is reluctant to make eastward progress before it starts to deamplify. the result will be dry weather as we go through the first part of next week, with a chance of showers slowly starting to creep in from the west by Wednesday. Temperatures will trend to above normal next week as highs reach the mid/upper 60s west, around 70 east by Thursday. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 720 PM EDT Thursday... Flying conditions overall remain poor tonight with showers around/a few storms and wedge from BCB-LYH. Anticipate improving conditions by 18z Friday. Should see winds pick up from the north to northeast later tonight, with gusts over 20kts common. Forecast confidence is average/fair for ceilings/vsbys and above average on winds. Extended Aviation Discussion... VFR categories then expected to last through early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH/WP NEAR TERM...SH/WP SHORT TERM...MBS LONG TERM...MBS AVIATION...SH/WP
Hazardous weather outlook, Mar 18, 5:01 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 501 PM EDT Thu Mar 18 2021 NCZ005-006-VAZ058-192115- Rockingham-Caswell-Halifax- 501 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Tonight. A few thunderstorms through early evening could be severe. Damaging winds and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to send any severe reports to us. NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-043>047-059- WVZ044-507-192115- Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski- Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Charlotte-Monroe-Eastern Greenbrier- 501 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-015-WVZ042-043-508-192115- Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- 501 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. A few thunderstorms through early evening, may be strong to severe. Damaging winds and large hail are the main threats. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 18, 6:46 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL BOONE 36.21N 81.68W
03/18/2021 E0.25 INCH WATAUGA NC PUBLIC
&&Special weather statement, Mar 18, 6:52 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
652 PM EDT Thu Mar 18 2021
NCZ002-003-019-VAZ015-016-182315-
Surry-Wilkes-Alleghany-Grayson-Carroll-
652 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...NORTHWESTERN SURRY...NORTH CENTRAL WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...
At 651 PM EDT, a strong thunderstorm was located over Whitehead, or
near Sparta, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galax...
Sparta...
Ennice...
Stone Mountain State Park...
Baywood...
Stratford...
and Low Gap.
LAT...LON 3636 8125 3639 8124 3640 8127 3641 8126
3641 8127 3643 8126 3645 8127 3646 8129
3653 8132 3670 8090 3644 8079
TIME...MOT...LOC 2251Z 250DEG 25KT 3647 8119
RRLocal storm report, Mar 18, 6:55 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL BOONE 36.21N 81.68W
03/18/2021 E0.25 INCH WATAUGA NC PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM BOONE.
&&
ESTSpecial weather statement, Mar 18, 7:14 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
714 PM EDT Thu Mar 18 2021
NCZ002-003-VAZ015-016-182345-
Surry-Alleghany-Grayson-Carroll-
714 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTHWESTERN CARROLL AND SOUTHEASTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE SOUTHWESTERN CITY OF
GALAX...
At 714 PM EDT, a strong thunderstorm was located over Ennice, moving
east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Sparta...
Fancy Gap...
Ennice...
and Cana.
LAT...LON 3642 8108 3644 8109 3658 8114 3675 8068
3661 8062 3660 8062 3658 8061 3657 8061
3656 8060 3650 8058 3641 8106
TIME...MOT...LOC 2314Z 252DEG 26KT 3653 8100
RRLocal storm report, Mar 18, 7:34 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 NE WHITETOP 36.64N 81.57W
03/18/2021 E0.25 INCH GRAYSON VA PUBLIC
&&
ESTSpecial weather statement, Mar 18, 7:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT Thu Mar 18 2021
NCZ003-004-VAZ016-017-032-190030-
Stokes-Surry-Patrick-Floyd-Carroll-
741 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHWESTERN FLOYD...
SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...
At 741 PM EDT, a strong thunderstorm was located over Lambsburg, or
near Cana, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Mount Airy...
Flat Rock...
Fancy Gap...
Ararat...
Cana...
Bottom...
and Laurel Fork.
LAT...LON 3648 8081 3656 8084 3663 8089 3683 8045
3652 8032
TIME...MOT...LOC 2341Z 248DEG 29KT 3657 8076
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:47 PM EDT | Special Weather Statement | RNK | Patrick | 43 min |
| Mar 18, 3:16 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 29 min |
| Mar 18, 3:34 PM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 41 min |
| Mar 18, 4:10 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Buena Vista, City of Lynchburg | 50 min |
| Mar 18, 4:15 PM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Martinsville | 30 min |
| Mar 18, 4:44 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 31 min |
| Mar 18, 5:15 PM EDT | Special Weather Statement | RNK | City of Danville | 30 min |
| Mar 18, 5:48 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 27 min |
| Mar 18, 6:05 PM EDT | Special Weather Statement | RNK | Smyth | 25 min |
| Mar 18, 6:31 PM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| Mar 18, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 40 min |
| Mar 18, 6:52 PM EDT | Special Weather Statement | RNK | City of Galax | 23 min |
| Mar 18, 7:14 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| Mar 18, 2:46 AM EDT | Special Weather Statement | RNK | Stokes | 29 min |
| Mar 18, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 26 min |
| Mar 18, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 58 min |
| Mar 18, 5:37 PM EDT | Tornado Warning | RNK | Caswell, Rockingham | 23 min |
| Mar 18, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 33 min |
| Mar 18, 6:00 PM EDT | Tornado Warning | RNK | Caswell | 22 min |
| Mar 18, 6:14 PM EDT | Special Weather Statement | RNK | Ashe | 31 min |
| Mar 18, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Summers | 65 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.